Log in
NRAS
23,368 members27,246 posts

Weight gain on Tocilizumab / Actemra

Having a terrible time right now with body confidence. Only trying to lose a stone or half a stone. This used to be so easy for me!!!!

Fed up of my joints being in pain and the doctors suggesting I lose weight to take the pressure of my knees but I am unable to exercise at the moment, I live in Scotland so its VERY cold and I can't get out often. I cannot go to the gym. I'm also on Tocilizumab (actemra) and I've saw a few people complain about the weight gain. Has anyone got any tips at all?

P.s. as you will see from my profile photo I am not overweight.. maybe according to the BMI chart but im not carrying much extra weight at all.

Just a 23 year old girl trying to look and feel good with swollen joints. SOS

15 Replies
oldestnewest

I’m in tocilizumab and I’ve put on weight while I’ve been in it, but it also coincides with working somewhere where there’s always food!!! I’m doing weight watchers (again), in 2010/11 I lost 2 stone using ww. Then again 1/2 stone before my wedding in 2014. I started back 3 weeks ago and I’ve lost 3 1/2lbs so far (weigh in tonight). You can do it completely online or go to the meetings. Slimming world is meant to be good as well. I hope this helps x

3 likes
Reply

well done you, keep up the good work!!

Reply

Hi Amy I too live in 🏴󠁧󠁢󠁳󠁣󠁴󠁿 . I feel the cold as I also have are Reynards.

I have a dog so he takes me for walkes in all weathers. I also swim most days as I think it’s kinder on the joints especially the hot tub at the end.

Wrap up warm and enjoy our great outdoors if you can but don’t over do it.

Regards Mike

2 likes
Reply

I enjoy going for walks but always pay for it the next day, living in Scotland makes getting out in the winter near impossible for me!! Come on Spring!! Great that you have a little companion to get you out and about.

Reply

I put on weight especially since being on toclimumb, I am also trying to loose weight. I struggle to eat at times do to a dry mouth but I am trying to improve my diet using a tracker on my phone and I swim 5 days a week. At my hospital there is a list of warmer pools available. Going to walk more as soon as weather improves as I work in an office so stuck behind desk.

1 like
Reply

That's a great idea to have a list of warmer pools!! I have a couple of pools near me but most are cold, and also expensive. £4 a time at one of the warmer ones and then an extra £1.50 for the steam room and sauna. They don't offer pool only memberships so it makes it quite expensive :(

Reply

Ask at your GP's if any one lets out their pool, the nurse at mine told me about it and hopefully it will be cheaper

1 like
Reply

Ahhh! Trying to lose weight as well, as i've got my big 50 coming up in the summer!! Put weight on since taking meds, going through menopause at the same time as well as having a flare-up dosen't help. Always ate healthy, vegetarian diet, & moderate exercise every day. Can't blummin shift it quick enough though!

1 like
Reply

its bittersweet when the meds are there to help you but end up causing you other problems!!

Reply

I have found that I retain a lot of water on tocilizumab. I have been on it is for 15 months. I asked my doctor to prescribe Lasix (furosemide). It is a diuretic. I find that after my infusion, I take 10mg for three days and I lose approximately 6-9 pounds. I also found that I cannot exercise regularly as my knees and feet hurt all the time. I have purchased a bicycle trainer (since I find getting to the gym is difficult) that I set up in my living room and I ride my bike while watching television. This gets my legs moving and the swelling down.

Hope this helps

Scott

2 likes
Reply

Ahh thank you, this maybe explains things as I feel bloated even after a bowl of soup and I have swollen ankles most days yet RA has not affected my ankles yet. Thank you for this, I can maybe try some herbal water retention remedies and see if this helps

Reply

Hi Amy, I'm on Actemra too. I have been steadily gaining weight over the past couple of years and also find exercise difficult.

I started using the mobile app myfitnesspal and have lost 12lb since 18th Jan. That's without exercise and eating approximately 1400 calories a day.

I'm a bit concerned about over the counter diuretics and would say don't use anything like that without checking first with your doctor. I had oedema in my legs when I first started the Actemra but it appears to be resolving on its own now. Best of luck x

Reply

I had quite bad pitting edema in my legs as well. The Actemra does work well, I will give it that. But when I put on 10 pounds a few days after an infusion I start to question it.

I did have success with taking lots of parsley. Works almost as well as the furosemide.

1 like
Reply

I’m 60 hun and I know how you feel I’m a proud lady and I still like to look 👀 trendy but some days I just can’t cope but I have to push myself xxxx

1 like
Reply

Bless you, I feel your pain. I have epilepsy as well and I am on carbamazepine and lamotrigine as well as sulfasalazine it’s a nightmare for weight gain , sadly I have no advice really as if I knew how to help I would help myself to 😂😂 but I just wanted to let you know your not alone :( xxx sorry you to are having these problems 😩 xx

Reply

You may also like...